Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 174, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2002, 2:42 PM CDT for Cedar County, Missouri. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2002, 2:42 PM CDT (19:42 UTC)
- Expired
- May 12, 2002, 3:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Cedar County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 2:45 PM CDT | Thunderstorm Wind 52 E | Stockton, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 121942
SVRSGF
MOC039-122015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CDT SUN MAY 12 2002
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CEDAR COUNTY IN SOUTHWEST MISSOURI
* UNTIL 315 PM CDT
* AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR STOCKTON...AND MOVING NORTHEAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
CEDAR COUNTY.
THE TOWNS OF UMBER VIEW HEIGHTS...BEARCREEK AND ARNICA ARE ALSO IN
THE PATH OF THIS STORM.
THIS STORM HAS A HISTORY OF PRODUCING HAIL TO THE SIZE OF QUARTERS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3789 9406 3759 9408 3758 9363 3782 9364
3783 9380 3788 9384
LINDENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:01 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 12, 1:01 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 101 PM CDT SUN MAY 12 2002 LOOKS LIKE ANOTHER BUSY EVENING/NITE COMING ACROSS CWA. SGF RADAR SHOWING FAIRLY STRONG TSRA OVER SE KS ATTM...BEHIND THE COLD FRONT. WAITING FOR SVR TSRA BOX TO COME OUT ANY MINUTE. CLOUDS COVERS ALL CWA WHICH HAS KEPT TEMPERATURES IN THE LOW 70S TO MID 60S BEHIND THE FRONT. MAIN PROBLEM IS WHAT TO DO WITH FFA. WILL KEEP CURRENT THINKING AS PREVIOUS SHIFT AND TRIM OFF THE NWRN ZONES OF CWA AND PUT A LIKELY POP...BASED ON MESO ETA QPF FIELDS. WILL KEEP THE FFA FOR REST OF CWA FOR TONIGHT. LOOKS LIKE EARLY MORNING HOURS MOST OF THE UPPER SUPPORT (5H TROF) IS PUSHING EAST OF CWA. WILL GO WITH BLEND OF ETA/MAV FOR TEMPERATURES. NICE/MILD/DRY WEATHER FOR THE REST OF THE FORECAST. ANOTHER 5H TROF WILL BEGIN TO AFFECT CWA BY END OF NEXT WEEK...MADE ONLY MINOR CHANGES TO CURRENT EXTENDED. WILL SEND UPDATED AFD AFTER DETERMINE FFA GOES AND UPDATE ZONES FOR NEW SVR WEATHER BOX. SS
In the hours before
Special weather statement, May 12, 1:00 PM CDT, 1 hour 42 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SUN MAY 12 2002 ...HEAVY RAIN POSSIBLE TONIGHT...MAINLY ALONG AND SOUTH OF INTERSTATE 44... * HAZARDOUS WEATHER THREAT(S)... IN ADDITION TO HEAVY RAIN...LARGE HAIL IS ALSO POSSIBLE. * THREAT AREAS AND TIMING... BEST THREAT OF SEVERE WEATHER AND HEAVY RAIN WILL BE ALONG AND SOUTH OF INTERSTATE 44 FROM 6 PM TONIGHT TO 4 AM MONDAY MORNING. * DISCUSSION... A COLD FRONT AND STRONG UPPER LEVEL STORM WILL PUSH ACROSS THE AREA TONIGHT...BRINGING ANOTHER ROUND OF MAINLY HEAVY RAIN. THE HEAVY RAIN THAT FELL A FEW DAYS AGO HAS SATURATED THE GROUND...AND IT WILL NOT TAKE MUCH RAIN TO CREATE LOCALIZED FLOODING. LOCATIONS NORTH OF INTERSTATE 44 CAN EXPECT BETWEEN ONE HALF TO ONE INCH OF RAIN...WHILE SOUTH OF INTERSTATE 44...TWO TO THREE INCHES ARE POSSIBLE. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE MAIN THREAT BEING HEAVY RAIN. * EXTENDED OUTLOOK... MORE RAIN IS EXPECTED BY LATE THURSDAY THROUGH SATURDAY. SS THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, May 12, 1:16 PM CDT, 1 hour 26 minutes before
MOZ066>071-077>081-088>096-101>104-130000- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 116 PM CDT SUN MAY 12 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 288...IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS... DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE... MCDONALD...NEWTON...PHELPS...POLK...PULASKI...ST. CLAIR...STONE... TANEY...VERNON...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...JOPLIN... LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH... OZARK...ROLLA...SPRINGFIELD AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SS
Local storm report, May 12, 2:08 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0207 PM 4 NW LAMAR MO 1 INCH HAIL
05/12/02 BARTON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 12, 2:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0136 PM 8 W PITTSBURG KS 1 INCH HAIL
05/12/02 CRAWFORD REPORTED BY PUBLIC.Local storm report, May 12, 2:39 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM JERICO SPGS MO 1 INCH HAIL
05/12/02 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:33 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 42 min |
| May 12, 1:59 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 46 min |
| May 12, 2:14 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 16 min |
| May 12, 2:26 PM CDT | Flash Flood Warning | SGF | Barton | 6 hr |
| May 12, 2:36 PM CDT | Flash Flood Warning | SGF | Cedar | 6 hr |
| May 12, 2:51 PM CDT | Flash Flood Warning | SGF | Polk | 6 hr |
| May 12, 3:08 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 37 min |
| May 12, 3:32 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 43 min |
| May 12, 3:34 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 41 min |
| May 12, 3:45 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Pulaski | 45 min |
| May 12, 3:51 PM CDT | Flash Flood Warning | SGF | Camden, Dallas | 6 hr |
| May 12, 4:02 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 43 min |
| May 12, 4:19 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 41 min |
| May 12, 4:24 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 51 min |
| May 12, 4:27 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 48 min |
| May 12, 4:31 PM CDT | Flash Flood Warning | SGF | Dade | 3 hr |
| May 12, 4:33 PM CDT | Flash Flood Warning | SGF | Laclede, Pulaski | 3 hr |
| May 12, 4:35 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 40 min |
| May 12, 4:46 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski, Texas | 44 min |
| May 12, 4:58 PM CDT | Flash Flood Warning | SGF | Phelps | 3 hr |
| May 12, 5:06 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 39 min |
| May 12, 5:25 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence | 50 min |
| May 12, 5:26 PM CDT | Flash Flood Warning | SGF | Jasper, McDonald, Newton | 3 hr |
| May 12, 5:48 PM CDT | Flash Flood Warning | SGF | Texas, Wright | 3 hr |
| May 12, 5:48 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 42 min |
| May 12, 6:00 PM CDT | Flash Flood Warning | SGF | Dent | 3 hr |
| May 12, 6:20 PM CDT | Severe Thunderstorm Warning | SGF | Hickory, St. Clair | 40 min |
| May 12, 6:27 PM CDT | Flash Flood Warning | SGF | Hickory | 3 hr |
| May 12, 6:40 PM CDT | Flash Flood Warning | SGF | Maries, Miller | 3 hr |
| May 12, 6:52 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper | 38 min |
| May 12, 6:57 PM CDT | Flash Flood Warning | SGF | Vernon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.